Hi Guys, I wanted to post this to give people an idea of what it was like for me to go through swelling and steroids. Also would love to hear other members experience and how they dealt with it and there outcome.
Before Gamma Knife
12 Months post Gamma-Knife (AVM Obliterated) 1.4mm cyst in upper third ventricle appeared.
(White spot in the middle.)
When I went into ER with head pain thinking maybe I was having a bleed. It was exactly 12 mo post Gamma-knife surgery. My symptoms was a bad pressure like headache and stiff neck that got progressively worse over a couple of months. I could feel something going on in there like head pressure and whooshing noises etc so I was pretty confident I had swelling but the pain got so bad I thought it could have been a bleed.
I researched and asked a few AVMS members that had experiences swelling but most of them just had ether numbness, loss of the use of their foot etc. Some experienced vomiting which I did too when I arrived at the ER.
Once they did all the CT's MRI a pet scan to look at a new cyst to rule out a possible cancer (is a non-cancerous cyst BTW) and a angiogram that confirmed the AVM had clotted off and was no longer flowing with blood,:).
They started me on Steroids for the swelling. (Decadron)..
They started me on a high dosage every 6 hrs with IV at the Hospital. I stayed there for 3 days. Within a few hrs of the steroids meds my head pain went from a 9 on the pain scale to 1. By the time I left the Hospital I had no pain at all apart from the angio insertions point which was nothing really and the gave me a prescription to pick up the oral steroids.
My prescription was as follows:
Week 1 6gm every 6 hrs
Week 2 4mg every 6 hrs
Week 3 2mg every 6 hrs
Week 4 1mg every 6 hrs
Steroid Side Effects:
All was pretty good for the first week. I was a little drowsy and spaced out feeling but nothing serious or unexpected after reading the side effect notes etc. I also got bloating feeling and gas that subsided after about a week. Heading into week 2 I started to sweat a lot, urinate frequently and my feet and face started to swell. I broke out in acne all around my neck chest and shoulders. I could not sleep I would literally just lie in bed with my eyes closed but my mind was awake for about a week. I called the doctor that prescribed me the steroids and asked him to reviews my dosage. He said all is good side effects are normal, continue and he prescribed me some sleeping pills. (Zolpidem Tartrate) This worked well, I took one that night and slept right through the night. It was nice for a change.
Week #4: (as I write this)
I just started splitting the 2mg tablets last night in half 1mg for my final week and looking forward to getting off them. I woke up last night at about 12:30 to take my med and I noticed that I had joint pain in my knees, ankles, elbows, and my wrist. It was weird and sudden so now I'm looking for answers on that. This morning the pain was still there but only in my knees, this afternoon that pain has subsided but still a small trace of it. Has anyone experienced this while on steroids?